Colorado, 2008Winter Storm and Winter Weather in Colorado, February 6 to 9, 2008
February 6 to 9, 2008 · NWS GJT · 6 events in 6 counties and zones
A fast moving disturbance and cold front brought heavy snow and strong winds to the central and northern mountains of western Colorado.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A fast moving disturbance and cold front brought heavy snow and strong winds to the central and northern mountains of western Colorado.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 6, 4:09 AM MST, 5 hours 51 minutes earlier.
Area forecast discussion, Feb 6, 4:09 AM MST, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
409 AM MST WED FEB 6 2008
...THE PARADE OF PACIFIC STORMS CONTINUE...
.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...
CURRENT FORECAST LOOKING ON TRACK FOR TODAY WITH THE NEXT FAST MOVING
PACIFIC TROUGH REACHING THE NRN ROCKIES AT 10Z. TROUGH IS GETTING
STRETCHED N-S AS IT PROGRESSES...WITH THE SRN END EXPECTED TO CROSS
OUR AREA ABOUT MIDDAY. CLOUDS AHEAD OF IT WILL SPREAD IN FROM THE NW
THIS MORNING IN ISENTROPIC UPGLIDE WITH SNOW DEVELOPING ACROSS THE
NRN MTNS. LIMITED MOISTURE BUT GOOD OROGRAPHIC FORCING IN W THEN NW
FLOW WITH 6-8 HR PERIOD OF INCREASED INSTABILITY TODAY. ITS GREATEST
IMPACT SHOULD BE ON THE NRN CO MTNS WHERE A SNOW/BLOWING SNOW
ADVISORY IS ALREADY POSTED. SNOW DENSITY MAY BE THE WILD CARD...BUT
WITH MODEL QPF LOW AND THE FAST MOVEMENT EVEN A 25:1 SNOW-WATER RATIO
ONLY GENERATED ADVISORY AMTS. HOWEVER...DID ADD THE STEAMBOAT AREA AS
A SNOW ADVISORY AS PERSISTENT WESTERLY FLOW OVER COLD TRAPPED AIR IN
THAT VALLEY COULD GENERATE LOW-END SNOW ADVISORY AMTS OF 4-8 INCHES.
AFTER A BRIEF LULL LATE WED NIGHT...THE NEXT PACIFIC SHORTWAVE RACES
INLAND. THIS ONE CURRENTLY LOCATED IN THE NERN PAC NEAR 150W/50N.
UNLIKE TODAY/S DISTURBANCE...THIS ONE EXPECTED TO DRAG A GREATER
SUPPLY OF PACIFIC MOISTURE WITH IT WHILE THE STRONG UPPER JET
ALSO BODILY SAGS OVER UT/CO BY THU EVENING WITH THE DIGGING WAVE.
AN EAST-WEST ORIENTED SFC FRONT DROPS ACROSS NE UT/NW CO THU
EVENING. FOR SENSIBLE WEATHER...EXPECT A SIMILAR PATTERN AS TODAY
WITH WARM ADVECTIVE SNOW DEVELOPING ACROSS THE N THU MORNING BEFORE
SPREADING INTO THE CENTRAL MTNS THU AFTN. THEN SFC FRONT AND COLD
ADVECTION WITH JET OVERHEAD SHOULD KICK THINGS UP A NOTCH ACROSS
THE N THU NIGHT. MTN TOP WINDS /700-600 MB LEVEL/ FORECAST AT 50 KTS
OR STRONGER ACROSS THE N BY LATE THU AFTN WILL CREATE WIDESPREAD
BLOWING SNOW AND STRONG OROGRAPHIC FORCING AS WELL. HAVE ISSUED A
WINTER STORM WATCH FOR THE NRN MTNS AND STEAMBOAT SPGS AREA FOR THU
AND THU NIGHT WITH THE POTENTIAL OF 8-20 INCHES SNOW AND STRONG
WINDS...FAVORING WEST FACING SLOPES. RIGHT NOW NOT CONFIDENT ENOUGH
IN WARNING SNOW AMTS TO INCLUDE THE GRAND MESA AND ELK/SAWATCH MTNS
IN THE WATCH AS FRONTOGENETIC FORCING DWINDLES. LATER SHIFTS CAN RE-
EVALUATE SNOW/WIND POTENTIAL FOR THE CENTRAL MTNS.
.LONG TERM...FRIDAY THROUGH TUESDAY...
MODELS CONTINUED TO INSIST ON CONTINUATION OF PROGRESSIVE PATTERN
OVER THE NEXT WEEK.
STRONG PACIFIC JET CORE JUST NORTH OF THE CWFA WILL GENERATE A FEW
WEAK SHORTWAVES WHICH WILL KEEP THE SNOW GOING IN THE NORTHERN AND
CENTRAL MOUNTAINS OF COLORADO ON FRIDAY AND FRIDAY NIGHT. RIDGING
WILL BRING AN END TO PRECIPITATION ON SATURDAY WITH WARMER
TEMPERATURES...THOUGH INVERTED VALLEY LOCATIONS WILL SEE LESS
WARMING. NL
THE NEXT SYSTEM DIGS INTO THE GREAT BASIN LATE SUNDAY WITH THE
FIRST PART OF THE THE SYSTEM ENTERING NORTHEAST UT SUNDAY EVENING
AND THEN INTO WESTERN CO EARLY MONDAY MORNING. MODELS INDICATE A
SPLIT SYSTEM WITH NORTHERN...MIDDLE AND SOUTHERN PORTIONS. THE
MIDDLE PORTION DIGS TO THE FOUR CORNERS AND THEN INTO NM BY THE
MONDAY EVENING. HAVE INCREASED POPS DURING THIS PERIOD ABOVE
GUIDANCE...THE TREND WILL NEED TO CONTINUE UPWARD IF THE NEXT FEW
MODEL RUNS KEEP THE CONTINUITY. AS
&&
.AVIATION...
AREAS OF SNOW WILL DEVELOP OVER NORTHWEST COLORADO AND THE MOUNTAINS
OF NORTHEAST UTAH THIS MORNING...BECOMING WIDESPREAD OVER THE
MOUNTAINS AND IN THE KHDN AREA AFTER 16Z. SNOWFALL WILL SPREAD INTO
THE KEGE AND KASE AREAS EARLY IN THE AFTERNOON AS AN UPPER LEVEL
TROUGH MOVES OVERHEAD. AS A RESULT...EXPECT SNOW TO BRING WIDESPREAD
IFR CIGS AND VSBY IN SNOW ACROSS THE NORTHERN AND CENTRAL MOUNTAINS
OF COLORADO WITH POCKETS OF LIFR. INCREASING WEST WINDS MAY PRODUCE
SOME LOW LEVEL WIND SHEAR TODAY IN THE KEGE AND KASE AREAS.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...SNOW AND BLOWING SNOW ADVISORY FOR THE ELKHEAD AND PARK
MOUNTAINS/FLAT TOPS/ELK AND GORE MOUNTAINS...ZONES
4/10/13...FROM 9 AM UNTIL MIDNIGHT TONIGHT.
SNOW ADVISORY FOR THE UPPER YAMPA RIVER VALLEY AND STEAMBOAT
SPRINGS...ZONE 5...FROM 9 AM UNTIL MIDNIGHT TONIGHT.
WINTER STORM WATCH IN EFFECT THURSDAY AND THURSDAY NIGHT
FOR THE ELKHEAD AND PARK MOUNTAINS/FLAT TOPS/ELK
AND GORE MOUNTAINS AND THE UPPER YAMPA RIVER BASIN
INCLUDING STEAMBOAT SPRINGS...ZONES 4/5/10/13.
.UT...NONE.
SHORT TERM...JAD
LONG TERM....NL/AS
AVIATION.....NLHazardous weather outlook, Feb 6, 4:48 AM MST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
448 AM MST WED FEB 6 2008
CORRECTED TYPO IN FIRST SEGEMENT
COZ004-005-010-013-071244-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-UPPER YAMPA RIVER BASIN-
448 AM MST WED FEB 6 2008
...WINTER WEATHER HIGHLIGHTS CONTINUE THROUGH THURSDAY NIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN MOUNTAINS OF
WESTERN COLORADO INCLUDING STEAMBOAT SPRINGS.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL DEVELOP ACROSS THE FLATTOPS AND ELKHEAD...PARK...GORE AND
ELK MOUNTAINS TODAY....AS WELL AS IN THE LOWER ELEVATIONS AROUND
STEAMBOAT SPRINGS. WEST WINDS GUSTING TO 40 MPH ACROSS MOUNTAIN TOPS
WILL ALSO CREATE AREA OF BLOWING SNOW. TRAVELERS OVER MOUNTAIN PASSES
SUCH AS RABBIT EARS AND VAIL SHOULD ANTICIPATE WINTER DRIVING
CONDITIONS THIS AFTERNOON WITH PERIODS OF REDUCED VISIBILITY. A SNOW
AND BLOWING SNOW ADVISORY HAS BEEN POSTED UNTIL MIDNIGHT TONIGHT.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
ANOTHER STORM WILL BRING MORE SNOW AND EVEN STRONGER WINDS TO THE
NORTHERN COLORADO MOUNTAINS THURSDAY AND THURSDAY NIGHT. HAZARDOUS
DRIVING CONDITIONS ARE ANTICIPATED ACROSS THE NORTHERN MOUNTAINS. A
WINTER STORM WATCH HAS BEEN ISSUED FOR THE NORTHERN MOUNTAIN
THURSDAY AND THURSDAY NIGHT. SNOW SHOULD DIMINISH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT YOU ARE
ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN GRAND JUNCTION.
COZ001>003-006>009-011-012-014-017>023-UTZ022>025-027>029-071244-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
FOUR CORNERS/UPPER DOLORES RIVER-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
WEST ELK AND SAWATCH MOUNTAINS-
448 AM MST WED FEB 6 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND MOST OF
WESTERN COLORADO.
.DAY ONE...TODAY AND TONIGHT
SNOW WILL DEVELOP ACROSS THE EASTERN UINTA MOUNTAINS AND MUCH OF
NORTHWEST AND WEST CENTRAL COLORADO TODAY. WINDS GUSTING UP TO 30 MPH
ARE LIKELY OVER THE HIGHER TERRAIN AND EXPOSED RIDGES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
SNOW AND WIND ARE EXPECTED AGAIN THURSDAY AND THURSDAY NIGHT...
MAINLY ACROSS NORTHEAST UTAH AND THE NORTHERN HALF OF WESTERN
COLORADO. TRAVEL PROBLEMS ARE POSSIBLE OVER MOUNTAIN PASSES FROM
HIGHWAY 50 NORTHWARD. SNOW SHOULD DIMINISH FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT...BUT YOU ARE
ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE
IN GRAND JUNCTION.
TGJT
In the hours before
Local storm report, Feb 6, 8:56 AM MST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
856 AM MST WED FEB 06 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HEAVY SNOW DURANGO 37.29N 107.87W
02/05/2008 M24.0 INCH LA PLATA CO NEWSPAPER
THE ROOFS OF A SKATING RINK AND A MOBILE HOME COLLAPSED
UNDER THE WEIGHT OF HEAVY SNOW. WEEKEND STORM TOTAL
SNOWFALL IN THE DURANGO COMMUNITY RANGED FROM 16 INCHES
TO OVER 24 INCHES.
&&
JPRINGLEWinter Weather, Grand and Battlement Mesas
- When
- February 6, 10:00 AM MST to February 8, 4:00 AM MST
- Where
- Grand and Battlement Mesas forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.159, -108.078 (the zone’s center; the record gives no point)
Widespread snowfall of 5 to 12 inches was accompanied by wind gusts of 25 to 40 mph that produced blowing and drifting snow.
Winter Storm, Elkhead and Park Mountains
- When
- February 7, 12:00 AM MST to February 9, 2:00 PM MST
- Where
- Elkhead and Park Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.552, -107.599 (the zone’s center; the record gives no point)
One to three feet of snow blanketed the area with a locally higher amount of just over five feet at the Tower SNOTEL. Frequent wind gusts of 30 to 50 mph produced blowing and drifting snow. An isolated wind gust of 68 mph was recorded at the Storm Peak Lab.
Winter Storm, Gore and Elk Mountains/Central Mountain Valleys
- When
- February 7, 12:00 AM MST to February 8, 12:00 PM MST
- Where
- Gore and Elk Mountains/Central Mountain Valleys forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 39.481, -107.172 (the zone’s center; the record gives no point)
Snowfall of 8 to 10 inches was widespread across the area while wind gusts of 25 to 50 mph produced blowing and drifting snow.
Winter Storm, Flattop Mountains
- When
- February 7, 8:00 AM MST to February 8, 11:00 PM MST
- Where
- Flattop Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.062, -107.603 (the zone’s center; the record gives no point)
One to two feet of snow fell across the area while wind gusts of 20 to 50 mph produced blowing and drifting snow.
Winter Weather, West Elk and Sawatch Mountains
- When
- February 7, 8:00 AM MST to February 8, 3:00 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
Snowfall of 5 to 11 inches occurred over half of the area, while 12 to 20 inches was measured elsewhere. Wind gusts of 20 to 50 mph produced blowing and drifting snow.
Winter Weather, Upper Yampa River Basin
- When
- February 7, 12:00 PM MST to 8:00 PM MST
- Where
- Upper Yampa River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 40.485, -106.991 (the zone’s center; the record gives no point)
Snowfall of 6 to 12 inches was measured across the area. Additionally, wind gusts of 15 to 30 mph produced areas of blowing and drifting snow.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Alabama, February 6, 20085 deaths · 35 injured · $28,000 · EF4 · 11 events
- Tornadoes and Hail in Alabama, February 6, 20084 injured · $566,000 · EF2 · 16 events
- Tornadoes and Flash Flood in Kentucky, February 6 to 7, 2008$861,000 · EF1 · 62 events
- Flood in Indiana, February 6 to 7, 20081 death · $10,000 · 1 event
- Blizzard and Winter Storm in Idaho, February 6 to 8, 2008$7.5 million · 6 events
- Hail and Damaging Winds in Tennessee, February 6, 2008$150,000 · 55 kt wind · 18 events
- Winter Storm in Vermont, February 6 to 7, 2008$145,000 · 16 events
- High Wind in Pennsylvania, February 6, 2008$125,000 · 50 kt wind · 2 events
- Winter Storm in New York, February 6 to 7, 2008$60,000 · 6 events
- Damaging Winds in Georgia, February 6, 2008$46,000 · 52 kt wind · 8 events
- Strong Wind in Kentucky, February 6, 2008$60,000 · 2 events
- Damaging Winds in Alabama, February 6, 2008$45,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 75370, 75366, 75367, 75368, 75371, 75369.